Dr. Scaglione: During the past 2 years in the Babies Hospital, two instances have been observed of severe disturbance of the central nervous system in patients in an edematous phase of nephrosis and undergoing rapid diuresis during adrenal steroid therapy.
The first patient to show this alarming reaction was a 6-year-old white girl who, while being treated with intramuscular adrenocorticotropin (ACTH), rapidly lost fluid and developed marked hypochloremic, hypokalemic alkalosis. She became comatose for several weeks and, since that time, has had a convulsive disorder resistant to therapy. She also underwent severe impairment of intellect and is now considered to be hopelessly retarded. The second patient, to be presented in greater detail, is a child who reacted in a similar manner while receiving prednisone, but she has apparently suffered no permanent alteration in intellectual function.
Patty H. is an 8-year-old Negro female who had the onset of edema in July 1955. During the first 6 months of the disease, she was given two courses of prednisone therapy in a local hospital and this resulted in prompt diuresis, but there was equally rapid re-accumulation of edema following cessation of therapy. The urine showed persistent proteinuria, cylindruria and hematuria. In January of 1956 she was treated again with prednisone at the Duke University Hospital in North Carolina. A moderate diuresis was obtained but she required admission 3 months later because of marked anasarca. The patient was then treated with a 12-day course of ACTH-gel (20 units/ day) following which she underwent a massive diuresis and lost approximately 14 liters of urine in 4 days.
- Copyright © 1958 by the American Academy of Pediatrics